Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 90, NWS Quad Cities, IA

June 14, 2017Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 14, 2017, 4:00 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 4:00 PM CDT (21:00 UTC)
Expired
Jun 14, 2017, 4:30 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bureau County, IL, Putnam County, IL

The radar

The Chicago radar (KLOT), 113 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:00 PM CDTTSTM WND DMGSeatonville, ILTIME ESTIMATED FROM RADAR. TREES AND POWER LINE DOWN.
Jun 14, 4:08 PM CDTTSTM WND DMGSpring Valley, ILREPORTS OF MUTLIPLE TREES DOWN ALONG WITH POWER LINES. POWER IS OUT IN TOWN. TIME OF THE EVENT WAS ESTIMATED USING RADAR.
Jun 14, 4:10 PM CDTTSTM WND DMGLadd, ILMULTIPLE TRES DOWN IN LADD. TIME OF THE EVENT WAS ESTIMATED USING RADAR.
Jun 14, 4:14 PM CDTTSTM WND DMGDalzell, ILTIME ESTIMATED FROM RADAR. TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS53 KDVN 142100
SVRDVN
ILC011-155-142130-
/O.NEW.KDVN.SV.W.0090.170614T2100Z-170614T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
400 PM CDT WED JUN 14 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Putnam County in north central Illinois...
  Southeastern Bureau County in north central Illinois...

* Until 430 PM CDT

* At 400 PM CDT, a severe thunderstorm was located over Bureau
  Junction, or near Hennepin, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Princeton, Hennepin, Spring Valley, Henry, DePue, Granville, Ladd,
  Tiskilwa, Dalzell, Bureau Junction, McNabb, Putnam, Mark, Cherry,
  Malden, Seatonville, Standard, Arlington, Hollowayville and Spring
  Valley Airport.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 60 and 72.
 Interstate 180 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4110 8933 4110 8936 4112 8934 4115 8933
      4115 8940 4134 8953 4153 8917 4118 8916
TIME...MOT...LOC 2100Z 238DEG 29KT 4131 8936 

HAIL...0.88IN
WIND...60MPH
 
$$

08
3 follow-up statements
070 
WWUS53 KDVN 142112
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
412 PM CDT WED JUN 14 2017

ILC011-155-142130-
/O.CON.KDVN.SV.W.0090.000000T0000Z-170614T2130Z/
Putnam IL-Bureau IL-
412 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR PUTNAM AND SOUTHEASTERN BUREAU COUNTIES...

At 412 PM CDT, a severe thunderstorm was located over Ladd, or near
Peru, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hennepin, Spring Valley, Henry, DePue, Granville, Ladd, Dalzell,
Bureau Junction, McNabb, Mark, Cherry, Seatonville, Standard,
Arlington, Hollowayville, Spring Valley Airport, Coal Hollow,
Ottville and Florid.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 63 and 72.
 Interstate 180 between mile markers 1 and 2, and between mile
markers 8 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4110 8933 4110 8936 4112 8934 4115 8933
      4136 8940 4153 8917 4118 8916
TIME...MOT...LOC 2112Z 238DEG 29KT 4136 8925 

HAIL...0.88IN
WIND...60MPH
 
$$

08
709 
WWUS53 KDVN 142117
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
417 PM CDT WED JUN 14 2017

ILC011-155-142130-
/O.CON.KDVN.SV.W.0090.000000T0000Z-170614T2130Z/
Putnam IL-Bureau IL-
417 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN PUTNAM AND EAST CENTRAL BUREAU COUNTIES...

At 417 PM CDT, a severe thunderstorm was located over Ladd, or near
Peru, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hennepin, Spring Valley, DePue, Granville, Ladd, Dalzell, McNabb,
Mark, Cherry, Seatonville, Standard, Arlington, Hollowayville, Spring
Valley Airport, Ottville and Florid.

This includes Interstate 80 in Illinois between mile markers 65 and
72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4110 8933 4142 8931 4153 8917 4118 8916
TIME...MOT...LOC 2117Z 238DEG 29KT 4138 8920 

HAIL...0.88IN
WIND...60MPH
 
$$

08
541 
WWUS53 KDVN 142128
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
428 PM CDT WED JUN 14 2017

ILC011-155-142137-
/O.EXP.KDVN.SV.W.0090.000000T0000Z-170614T2130Z/
Putnam IL-Bureau IL-
428 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PUTNAM AND EAST
CENTRAL BUREAU COUNTIES WILL EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning is moving out of the area.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM CDT for
north central Illinois.

LAT...LON 4110 8933 4142 8931 4153 8917 4118 8916
TIME...MOT...LOC 2127Z 238DEG 29KT 4142 8911 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:43 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 14, 3:43 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
343 PM CDT Wed Jun 14 2017

.SYNOPSIS...
Issued at 330 PM CDT Wed Jun 14 2017

Water vapor loop indicating closed upper low rolling northeastward
acrs the SD/Canadian border region, with cyclonic southwesterlies
arching down toward the mid MS RVR Valley. Embedded vort max/MCV
noted in several surveillance imagery sources right acrs the local
area, and should exit off to the east and northeast by early this
evening. Other more upstream embedded vort max was located out
acrs the Neb panhandle. Otherwise, flow still on track to become
more westerly and progressive acrs the north half of the CONUS
into the weekend, putting the local area under almost a daily
chance for showers and thunderstorms through Sat night.

&&

.SHORT TERM...(Tonight)
ISSUED AT 330 PM CDT Wed Jun 14 2017

As the MCV exits to the east, it will take any lingering more
significant convection with it by late afternoon. But will have to
keep low to moderate CHC POPs for isolated to sctrd showers and
storms streaming up out of MO and acrs mainly the southeastern
half of the DVN CWA, ahead of the central plains wave and
lingering llvl convergence on lingering outflow boundaries. But
feel that there will be just a low chance that they will be strong
to severe, especially later in the evening. This activity should
wane too as the evening progresses and through midnight. Then, the
central plains upper short wave trof approaches late tonight for
a possible uptick in overnight and early thu morning convection
for isolated to sctrd showers/storms in the southern and
southeastern CWA, but marginal at best LLJ convergence make this
another low confidence call...only low chc pops warranted Lows
tonight in the 60s west of the MS RVR, to around 70 in the east.

.LONG TERM...(Thursday through next Wednesday)
ISSUED AT 330 PM CDT Wed Jun 14 2017

Thursday...Most of the day looks to be mostly sunny and dry, warming
to around 90 or lower 90s in most of the area but sfc DPTs mixed
down into the middle or lower 60s in the afternoon keep the Heat
Index in check. Then an approaching upper trof in progressive
westerlies, and arrival of a weak NNE-to-SSW oriented sfc front
pushing into the western CWA from central IA, may allow for isolated
to sctrd thunderstorms to POP up in central Ia and possibly make it
into the far west central and northwestern CWA By late afternoon.
Better support for more organized storm clusters or MCS activity
tomorrow night laying out to the south acrs KS into MO. Then 12z
models vary on another round of increased late night convection
especially south of I80 after midnight and into early Fri morning.

Friday...Various model solution outputs make for a muddled scenario
this day. What ever happens Thu night and lingers into Fri morning
convective debris-wise, will be a player in to what happens later in
the day. But most solutions suggest a diurnal decrease by midday,
and afternoon heating and destabilization into Fri evening. Then the
next upstream S/W will look to interact with an increasing LLJ with
THTA-E feed, which may allow for an MCS to develop acrs western IA
Fri evening, and come acrs the state overnight into Sat morning with
heavy rain and gusty wind potential.

Saturday and Sunday...Latest suite of medium range models continue
to suggest a stronger digging shortwave and sfc cold front may swing
acrs the region to produce another storm event late Sat and Sat
night, with strong forcing and vertical wind fields suggesting a
severe storm threat depending on instability build up earlier in the
day. A cooler, breezy day in store for Sunday behind the front.

Monday through next Wednesday...Longer range indications suggest
that GRT LKS troffiness will allow for a below normal temp regime
early to mid week. Some chance for isolated to sctrd afternoon
instability showers Mon and Tue, with a more organized shower chance
toward Wed depending on timing of a northwest flow clipper-like
system rippling down into the western GRT LKS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1246 PM CDT Wed Jun 14 2017

Main concern in this forecast period is the near term chance of
thunderstorms. An upper level wave is moving across the area and
storms are ongoing at the moment in the DBQ area and south of BRL.
More storms are expected to develop in the next few hours along
and east of the Mississippi River and pose a threat through early
evening. After that time, VFR conditions will prevail although
given the recent rain and light winds, a brief period of patchy
fog cannot be ruled out around sunrise.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Wolf
Hazardous weather outlook, Jun 14, 5:05 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
505 AM CDT Wed Jun 14 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
505 AM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible today and tonight. The Storm
Prediction Center has a slight risk over the entire outlook area.
Scattered thunderstorms early this morning may produce small
hail, heavy downpours and wind gusts up to 40 mph, especially over
eastern Iowa. Severe thunderstorms with damaging wind, large hail
and isolated tornadoes will be more likely in the afternoon and
early evening hours over the entire outlook area.

Hot and humid conditions are expected again today with heat index
readings as high as the mid 90s this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There are periodic chances for thunderstorms Thursday night
through Saturday night.

For the first round Thursday night into early Friday morning, a
few strong storms are possible in the counties along and south of
highway 34. The main threats are strong wind gusts and lightning.

There is a marginal risk for severe thunderstorms on Friday
across the entire outlook area. The best chance for storms is
Friday evening or Friday night. Damaging winds and large hail are
possible with the strongest storms. Thunderstorm coverage will
likely remain scattered.

Strong or severe thunderstorms are possible Saturday afternoon
into Saturday night. However, confidence is low with respect to
timing and areal coverage. Please stay tuned to forecast updates
through this week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed this afternoon and evening.

Sheets/Uttech

In the hours before

Local storm report, Jun 14, 2:41 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     NW MEDIAPOLIS           41.01N 91.17W
06/14/2017  E60.00 MPH       DES MOINES         IA   TRAINED SPOTTER

            VERY STRONG WINDS WITH MANY PLAYGROUNDS IN TOWN
            DESTROYED.

&&

BROOKS
Local storm report, Jun 14, 2:54 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 SSW GENESEO           41.44N 90.16W
06/14/2017  E0.75 INCH       HENRY              IL   TRAINED SPOTTER

&&

BROOKS
Local storm report, Jun 14, 3:13 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 SSE GENESEO           41.44N 90.15W
06/14/2017  E0.88 INCH       HENRY              IL   TRAINED SPOTTER

&&

BROOKS
Local storm report, Jun 14, 3:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             2 SE GENESEO            41.43N 90.13W
06/14/2017  E1.00 INCH       HENRY              IL   PUBLIC

&&

BROOKS
Local storm report, Jun 14, 3:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             JOHNSON SAUK TRAIL STAT 41.33N 89.89W
06/14/2017  M0.88 INCH       HENRY              IL   LAW ENFORCEMENT

            RELATED BY EMERGENCY MANAGER

&&

DC
Local storm report, Jun 14, 3:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             1 SW LAKE THUNDERBIRD   41.21N 89.46W
06/14/2017  E0.75 INCH       PUTNAM             IL   TRAINED SPOTTER

            ALSO REPORTED WIND GUST OF 30 MPH.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:15 PM CDTSpecial Weather StatementDVNJo Daviess30 min
Jun 14, 1:57 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer48 min
Jun 14, 2:22 PM CDTSpecial Weather StatementDVNHenry38 min
Jun 14, 2:28 PM CDTSpecial Weather StatementDVNMcDonough17 min
Jun 14, 2:45 PM CDTSevere Thunderstorm WarningDVNBureau, Henry60 min
Jun 14, 3:37 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam38 min
Jun 14, 3:56 PM CDTSevere Thunderstorm WarningDVNHancock49 min
Jun 14, 4:40 PM CDTSevere Thunderstorm WarningDVNHancock29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.